Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 60, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2005, 2:16 PM PDT for San Bernardino County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2005, 2:16 PM PDT (21:16 UTC)
- Expired
- Aug 3, 2005, 3:00 PM PDT
- In force
- 44 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 119 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4275 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 032117 SVRVEF CAC071-032200- /O.NEW.KVEF.SV.W.0060.050803T2116Z-050803T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 216 PM PDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 300 PM PDT * AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF JOSHUA TREE...OR ABOUT 20 MILES WEST OF TWENTYNINE PALMS...AND MOVING NORTHWEST AT 10 TO 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3410 11638 3415 11625 3441 11642 3433 11675 $$ RUNK
2 follow-up statements
000 WWUS55 KVEF 032145 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 241 PM PDT WED AUG 3 2005 CAC071-032200- /O.CON.KVEF.SV.W.0060.000000T0000Z-050803T2200Z/ SAN BERNARDINO CA- 241 PM PDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM PDT FOR SOUTH CENTRAL SAN BERNARDINO COUNTY... AT 235 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF JOSHUA TREE...OR ABOUT 24 MILES WEST OF TWENTYNINE PALMS...MOVING NORTHWEST AT 10 TO 15 MPH. AT 225 PM...A SPOTTER REPORTED MARBLE SIZE HAIL AND WINDS ESTIMATED AT 50 MPH ALONG STATE HIGHWAY 247 ABOUT 10 MILES NORTH OF YUCCA VALLEY. LAT...LON 3410 11638 3415 11625 3441 11642 3433 11675 $$ RUNK
000 WWUS55 KVEF 032155 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 251 PM PDT WED AUG 3 2005 CAC071-032200- /O.CON.KVEF.SV.W.0060.000000T0000Z-050803T2200Z/ SAN BERNARDINO CA- 254 PM PDT WED AUG 3 2005 ...SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 300 PM PDT FOR SOUTH CENTRAL SAN BERNARDINO COUNTY... AT 252 PM PDT...THE SEVERE THUNDERSTORM WEST OF STATE HIGHWAY 247 WAS MOVING NORTHWEST OVER OPEN DESERT AND WEAKENING. THE WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 300 PM PDT. LAT...LON 3410 11638 3415 11625 3441 11642 3433 11675 $$ RUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:10 AM PDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 3, 10:10 AM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1010 AM PDT WED AUG 3 2005 .SYNOPSIS...HIGH PRESSURE TO THE EAST OF THE SOUTHERN GREAT BASIN AND MOHAVE DESERT WILL CONTINUE TO KEEP MOIST AND UNSTABLE CONDITIONS ACROSS THE REGION. THIS WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA INTO THE END OF THE WEEK. && .UPDATE...THUNDERSTORMS FROM LAST NIGHTS STORMS PRODUCED A FAIRLY WIDE AREA OF DEBRIS CLOUDS OVER MOHAVE/EASTERN SAN BERNARDINO/CLARK COUNTIES THIS MORNING. CLOUDS DISSIPATING ATTM...HOWEVER INITIAL HEATING TEMPERED THUS WILL LIKELY DELAY ONSET OF THUNDERSTORMS UNTIL LATER IN THE AFTERNOON THIS AREA. DRY LINE STILL SEEN ON WATER VAPOR FROM CENTRAL SAN BERNARDINO COUNTY/SOUTHERN NYE AND THEN ACROSS CENTRAL LINCOLN COUNTY AND WILL LIKELY BE FOCUS FOR INITIAL CONVECTION. ONCE AGAIN WILL NEED TO WATCH OUTFLOW BOUNDARIES AFTER CONVECTION STARTS AND MONITOR THROUGH THE DAY. OVERALL CURRENT FORECAST ON TRACK...THUS NO NEED FOR UPDATES ATTM. && .AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS. THUNDERSTORMS WILL ONCE AGAIN FORM THIS AFTERNOON ACROSS MAINLY THE PEACH SPRING/MORMON MESA CORRIDOR AND THEN ACROSS DAGGETT APPROACH DURING THE LATE AFTERNOON/EVENING. POSSIBLE ACTIVITY IN THE KLAS VALLEY WITH OUTFLOW BOUNDARIES MAY CAUSE ERRATIC WINDS THROUGH 06Z. && .PREV DISCUSSION...347 AM PDT...SEVERAL THINGS HAPPENED OVERNIGHT ALONG THE SOUTHWESTERN CWA. TWO COLLIDING OUTFLOW BOUNDARIES FROM EARLIER CONVECTION SET OFF SCATTERED THUNDERSTORMS OVER CLARK COUNTY FROM HENDERSON EAST THROUGH THE LAKE MEAD RECREATION AREA. THIS PRODUCED A SPECTACULAR LIGHTNING SHOW AND HEAVY RAIN THAT CAUSED SOME MINOR FLOODING IN HENDERSON/BOULDER CITY AND THE LAKE MEAD AREA WHERE UPWARDS OF .75 INCHES FELL. FURTHER SOUTH...A LARGE MCS FORMED OVER SOUTHCENTRAL ARIZONA AND MOVED TO THE NORTHWEST PRODUCING STRONG WIND GUSTS AND HEAVY RAIN IN THE LAKE HAVASU AREA. AS OF 3 AM...SCATTERED THUNDERSTORMS ARE STILL FIRING IN EXTREME SOUTHERN CLARK...EASTERN SAN BERNARDINO AND WESTERN MOHAVE COUNTIES. THE EXTENSIVE CLOUD COVER GENERATED BY THE LINGERING THUNDERSTORM ACTIVITY WILL SUPPRESS TEMPERATURES FOR A WHILE TODAY FOR AREAS MAINLY SOUTH AND EAST OF THE LAS VEGAS VALLEY. ANOTHER CONCERN TODAY WILL BE WHERE BOUNDARIES FROM THE MCS AND OTHER CONVECTION END UP. THIS COULD PROVIDE A MECHANISM FOR STORMS FIRING TODAY. ON THE LARGER SCALE...A SHORTWAVE MOVING ACROSS THE NORTHERN U.S. WILL SUPPRESS AND WEAKEN THE HIGH PRESSURE AREA THAT HAS BEEN DOMINANT OVER THE FOUR CORNERS REGION FOR THE PAST SEVERAL DAYS. AS THIS TROUGH MOVES EAST...THE HIGH ELONGATES AND STRETCHES ACROSS THE SOUTHWESTERN HALF OF THE COUNTRY THROUGH THURSDAY. IT EVENTUALLY RE-ESTABLISHES ITSELF OVER NEVADA BY THE WEEKEND AND STRENGTHENS. MODELS CONTINUE TO SHOW A MOIST AND UNSTABLE AIRMASS ACROSS THE SOUTHERN HALF OF THE CWA THROUGH THE NEXT SEVEN DAYS AND WILL LIKELY SEE ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON IN THIS REGION. THE WESTERN PARTS OF THE FORECAST AREA SHOULD REMAIN ON THE DRY SIDE THROUGH THURSDAY BUT AS THE HIGH SETTLES OVER WESTCENTRAL NEVADA BY THE WEEKEND...THE MOISTURE AND INSTABILITY COULD RETURN TO THIS AREA. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && JENSEN/SALMEN
Hazardous weather outlook, Aug 3, 8:46 AM PDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE LAS VEGAS NV 846 AM PDT WED AUG 3 2005 AZZ001>003-036-CAZ026>029-NVZ014>022-041540- DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV- LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ- LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV- LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ- NORTHWEST PLATEAU AZ- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA- SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV- SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV- WESTERN CLARK AND SOUTHERN NYE COUNTY NV- 846 AM PDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...WEDNESDAY. THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A LINE FROM CENTRAL SAN BERNARDINO COUNTY CALIFORNIA...TO DESERT ROCK NEVADA AND THEN TO NORTHERN LINCOLN COUNTY. SOME OF THE STORMS WILL LIKELY PRODUCE SMALL HAIL...STRONG WINDS...AND LOCALIZED HEAVY RAIN...WHICH COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:07 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Aug 3, 2:04 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 3, 2:45 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.